Medical News Today: What to know about overdosing on antidepressants

Some people with depression take prescription antidepressant medication as a way to manage the condition. To benefit from antidepressants and stay well while using them, taking the dosage the doctor recommends is important.

If a person takes too many antidepressants, they can overdose. Some of the symptoms of an antidepressant overdose may include nausea, vomiting, and blurred vision.

In this article, learn more about how to spot an antidepressant overdose, and what to do to keep a person who has overdosed safe.

Is it possible?

Overdosing on prescription antidepressant medication is possible if a person takes too many of their or someone else’s pills. A person is more likely to overdose on antidepressants if they mix them with alcohol or other prescription or illicit drugs.

A doctor may prescribe someone antidepressants if they are experiencing:

  • depression
  • another mood disorder, such as bipolar disorder or anxiety
  • chronic pain

Antidepressants may help a person with these conditions manage their symptoms.

There are five main types of antidepressant. Each works in a slightly different way. The five main types of antidepressants are:

  • selective serotonin reuptake inhibitors (SSRIs)
  • serotonin-norepinephrine reuptake inhibitors (SNRIs)
  • tricyclic antidepressants (TCAs)
  • monoamine oxidase inhibitors (MAOIs)
  • atypical antidepressants

Antidepressants regulate signals in the brain that are responsible for mood. Brain chemicals including serotonin, dopamine, and norepinephrine are responsible for these signals.

People with depression, chronic pain, or mood disorders may respond differently to each of these types of antidepressant. It can take a person some time to find an antidepressant that works for them.

If a specific antidepressant is not having the desired effect, a person should speak to their doctor. It is never advisable to take a larger dosage than a doctor has prescribed.

Taking too many antidepressants can lead to overdose. In severe cases, this may be life-threatening.

TCA overdoses are more common than other antidepressant overdoses. They also tend to be the most severe.

One 2017 report found tricyclic antidepressants to be among the top 25 medications linked with the highest number of deaths from overdose. Other classes of antidepressant, including SSRIs and SNRIs, are also on that list.

In fact, antidepressants are number three on the list of the most common causes of poisonings for adults in the United States. This list includes medications as well as other substances, such as cleaning products and chemicals.

Signs and symptoms

A person who has overdosed on antidepressants may experience mild or severe symptoms. Without treatment, severe symptoms may be fatal.

Whether a person has mild or severe symptoms may depend on:

  • how many antidepressants they have taken
  • which type of antidepressant they have taken
  • whether they have mixed them with other drugs or alcohol

Mild symptoms of an antidepressant overdose include:

  • nausea
  • vomiting
  • dilated pupils
  • blurred vision
  • fever
  • confusion
  • headache
  • drowsiness
  • high blood pressure
  • tremor, or shakiness in the limbs

Severe symptoms of an antidepressant overdose include:

  • rapid heartbeat
  • shaking
  • seizures
  • hallucinations
  • low blood pressure
  • trouble breathing
  • cardiac arrest
  • coma

In serious cases, these symptoms may lead to loss of life.

Related symptoms

When someone takes too many antidepressants or takes them with other medication, they may experience serotonin syndrome.

When a person takes two medications that increase the release of serotonin at the same time, too much serotonin may build up in their body. The same can happen if a person takes too much of one medication that increases serotonin.

Symptoms of serotonin syndrome include:

  • nausea
  • vomiting
  • diarrhea
  • twitching
  • loss of coordination
  • restlessness
  • abnormal eye movements
  • rapid heartbeat
  • high blood pressure, or other changes in blood pressure
  • hallucinations
  • confusion or sadness
  • a higher-than-normal body temperature
  • sweating more than usual

Serotonin syndrome can be fatal without treatment.

Emergency treatment

If a person has overdosed on antidepressants, they require emergency treatment. Treatments that doctors may provide include:

  • activated charcoal to absorb the medication
  • stomach pump to remove the medication
  • benzodiazepines to reduce agitation

If a person has symptoms of serotonin syndrome, a doctor may give them serotonin-blocking medication. They may also receive intravenous fluids to counter dehydration and manage blood pressure.

Once a person’s symptoms have subsided, they may need to stay in the hospital for observation.

What to do if you suspect an overdose

Anyone who may have taken too many antidepressants, or fears that someone else has, should call the emergency services.

If a person has taken too many antidepressants, they may become unwell, even if severe symptoms do not occur straight away.

Symptoms of an antidepressant overdose may develop over time. People should contact the emergency services immediately, even if symptoms are only mild.

Recommended and unsafe dosages

The safe dosage for each type of antidepressant varies from person to person. To stay safe and well, it is important that a person taking antidepressants sticks to the dosage their doctor has prescribed. A person needs to discuss any increase with their doctor first.

If a person is still experiencing symptoms of depression or another mood disorder despite taking antidepressants, they should also discuss this with their doctor. Taking a higher dosage of antidepressants without consulting a doctor is not safe and may harm the person’s well-being.

The quantities of antidepressant harmful for each person will depend on other factors, such as their weight, age, and metabolism. Whether they overdose will also depend on the presence of other medications, drugs, or alcohol in their system.

Anyone who thinks that they or someone else may have taken an unsafe dosage can contact the National Capital Poison Center at 1-800-222-1222 in the United States for advice.

If a person has symptoms of an antidepressant overdose or notices these symptoms in someone else, they should call the emergency services immediately.

Suicide prevention

Having suicidal thoughts is distressing but not uncommon. Many people with or without a diagnosis of depression experience suicidal thoughts at some point in their lives.

Suicidal thoughts may make a person feel as though the world may be better without them. This is never the case. Recovery is always possible, however long it may take. With the right support, suicidal thoughts and other symptoms of depression can improve.

Seeking help is the first step to recovering from suicidal thoughts. If a person feels unsafe, they should call the emergency services immediately.

Suicide prevention

  • If you know someone at immediate risk of self-harm, suicide, or hurting another person:
  • Call 911 or the local emergency number.
  • Stay with the person until professional help arrives.
  • Remove any weapons, medications, or other potentially harmful objects.
  • Listen to the person without judgment.
  • If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours a day at 1-800-273-8255.

Summary

Taking antidepressants can help a person with depression, chronic pain, or a mood disorder such as anxiety manage their symptoms.

As with other medication, taking the exact antidepressant dosage that the doctor prescribes is important. Taking more antidepressants than prescribed may be unsafe. If a person takes too many antidepressants or mixes them with other drugs or alcohol, they may experience an overdose.

Anyone who notices mild or severe symptoms of an antidepressant overdose in themselves or another person should immediately call the emergency services.

With treatment, it is possible to make a full recovery from an antidepressant overdose.

Working closely with a doctor can help a person find ways to manage their well-being safely. A person can manage the symptoms of depression and other mood disorders well with the right support in place.

Interesting